Drugs frequently taken by older people can cause confusion, dementia and other cognitive problems, a new analysis of 27 studies confirms.

Many doctors prescribe these medications, known as anticholinergics, to their older patients, Dr. Malaz Boustani of the Regenstrief Institute in Indianapolis, one of the authors of the research review, told Reuters Health. "Unfortunately their use is very, very high in our health care system ... especially among those who are 65 and older."

Drugs with anticholinergic effects range from over-the-counter antihistamines like Benadryl to prescription medications used to treat urinary incontinence (oxybutinin, sold as Ditropan) and antidepressant medications such as paroxetine (Paxil), Boustani explained. These drugs, he said, have one thing in common: they can impair the function of the cholinergic system, which is essential for attention, concentration, and memory.

While it's long been suspected that anticholinergic medications impair cognitive function in older people, Boustani told Reuters Health, "there wasn't any systematic, standardized way of looking at the evidence."

To fill this gap in knowledge, he and his colleagues identified 27 studies in which researchers measured anticholinergic activity of medications that patients were taking and the effect on cognitive performance.

All but two of the studies showed an association between use of anticholinergic medications and cognitive problems such as delirium soon after use, or mild cognitive impairment with continued use, the researchers report online in the Journal of Clinical Interventions in Aging.

However, their analysis wasn't able to clarify the long-term effects of using these drugs, Boustani said, nor could it show if these cognitive impairments were reversible.

Patients who develop delirium in the hospital face a "cascade of bad events," he added, including spending more time in the hospital, a greater likelihood of being transferred to a nursing home for care rather than being sent home, and an increased risk of dying. "Developing dementia is really bad for the patients, for the health system, for the payer, for the caregiver, and these med have a strong relationship with the development of delirium," Boustani said.

There are drug and non-drug alternatives to practically all of the medications that have anticholinergic effects, the researcher said. He and his colleagues are working on reducing the use of these drugs in hospitals and by doctors and patients. Also, Boustani said, there is enough evidence for the Food and Drug Administration to at least look into putting warning labels on over-the-counter medications and prescription drugs with anticholinergic effects.

In the meantime, Boustani advised, every older person should take a careful look at all the medications they use, both prescription and over the counter, and ask their physician if any have the potential to cause cognitive impairment due to their anticholinergic activity. And if their doctor doesn't have the expertise or time to help, he added, a person should ask for a referral to a geriatrician, who will be able to identify problems and suggest alternatives.